I'm on Methotrexate and have recurrent tonsillitis. What should I do?


Q: I have rheumatoid arthritis and I am taking meds that suppress my immune system. 2 months ago, I got strep throat and was treated with antibiotics. A month later I got it again and took more antibiotics(stronger). Now, a month later, I have it again.(all 3 times confirmed with a swab test) I am a little worried to take more antibiotics and also worried that this will just keep repeating itself. I am also worried that if I don't take the antibiotics there will be complications from the strep especially since I have a weak immune system...what advice can you give me?


A:   Since you are having methotrexate and sulfasalazine as treatment for rheumatoid arthritis, the unfavourable side effect is immunosuppression. Having tonsillitis more frequent than usual is not uncommon in these scenarios. I would still suggest for you to take and finish the course of antibiotics right now. After that, you should incorporate lifestyle changes to minimize the chances of having tonsillitis. Having good oral hygiene (brushing every after meals, using mouthwash) is always recommended to prevent tonsillitis. When your throat starts to get sore, you can do warm saline gargles (a pinch of salt + 1 cup warm water) or with apple cider vinegar (1 teaspoon apple cider vinegar + 1 cup warm water) every morning and before bedtime to prevent it from getting worse. Avoiding sweets is a must since bacteria that causes tonsillitis feeds on sugar. If you do eat sweets, make sure you drink lots of water right after to cleanse the throat but still try to avoid it as much as possible. Fruits are rich in vitamins and antioxidants which can help boost the immune system; however, most of them also have high sugar content (berries, cherries, mangoes); you can still have fruits but do it in moderation. I know your query is really bothering you but you need to have the medications for rheumatoid arthritis to prevent it from worsening and significantly altering your activities of daily living. In your case, the medications being prescribed to you have more benefits than risks. Recurrent tonsillitis as a side effect of these medications is not an indication for stopping it. You should try your best to prevent tonsillitis instead. I do hope I have enlightened you somehow and take care always.

Related Q&A

Q: I have pain when breathing in mainly in my throat but if I strain myself I have some pain in upper chest throats and ...

Q: I had a negative strep test 4 days ago but now I have white spot on my throat

Q: I've had a sore throats now for more than a week with what feels like swollen painful glands. I have a history of sin...

Q: Hello. Can you please diagnose from the images provided what is wrong with my throat, and what I can do to treat/heal...

Q: Hi. I've recently had strep throat/tonsillitis, It had almost fully gone last Thursday but Saturday I woke up with a ...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon